Texas, 2024

Hail in Texas, May 27 to 28, 2024

May 27 to 28, 2024 · NWS OUN · 7 events in 3 counties and zones

Numerous hail-producing thunderstorms developed amidst strong low-level jet development/isentropic ascent from the late evening of the 27th through mid-morning of the 28th. Initial hail reports occurred with thunderstorms across the Red River Valley, with additional thunderstorms developing across northwestern Oklahoma by the morning of the 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Numerous hail-producing thunderstorms developed amidst strong low-level jet development/isentropic ascent from the late evening of the 27th through mid-morning of the 28th. Initial hail reports occurred with thunderstorms across the Red River Valley, with additional thunderstorms developing across northwestern Oklahoma by the morning of the 28th. A few very large/significant hailstones were also reported, including in the vicinity of Lawton and Woodward, Oklahoma during this episode.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 27, 9:07 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, May 27, 9:07 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1007 PM CDT Mon May 27 2024

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 259 PM CDT Mon May 27 2024

Our forecast area will start getting back into an active pattern
late tonight into the long term.  As high pressure exits to the
east, a surface low deepening across far western Texas will start
shifting our winds out of the southeast.  Our southeast low-level
flow will bring a return of gulf-based moisture transport through
north Texas tonight and further northward into Oklahoma on Tuesday.
The moisture return will also sharpen up a dryline which will linger
across eastern New Mexico keeping our area in a moist unstable
environment.  Yesterdays Summer Pacific cold front is stalled out
across northcentral Texas and expected to remain stationary until
perhaps late this week.  In the upper levels, northwest flow aloft
is returning with a weak ridge building over the Western U.S.

For late this evening and overnight, we could see storms develop
across northern Texas into southern Oklahoma.  Confidence is low of
seeing any convection until late this evening.  Model soundings
suggest afternoon heating may weaken but not erode the inversion cap
although a weak southeasterly low-level jet will start strengthening
after sundown over western north Texas through southwest Oklahoma.
With the surface low and stalled frontal boundary stretched across
central Texas and a potential of the low-level jet breaking the cap
in a moderate (to near strongly) unstable and strongly sheared
environment, could see severe storms initiate across northern Texas
late evening which could impact our areas near and south of the Red
River overnight.  After midnight, the first of what will be several
mid-level shortwave disturbances digging down from the High Plains
will be coming through resulting in low yet widespread storm POPs
across our entire area with increasing probabilities (40-70%) well
into the afternoon Tuesday.  In addition to elevated storms, models
in consensus with strong isentropic upglide in the lower through mid-
levels (305-315 K surfaces) starting early Tuesday so plenty of
ascent in the lower levels from warm advection.  With warm advection
increasing into our southern CWA early Tuesday morning, the severe
risk will include southwest through southcentral Oklahoma after
sunrise Tuesday.  Storms capable of producing large hail (up to golf
balls) and damaging wind gusts (up to 60 mph) will be the severe
hazards in the risk area late tonight through Tuesday afternoon.
However, the severe risk may gradually shift more out of our
area and into central & eastern Texas as the afternoon progresses.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 259 PM CDT Mon May 27 2024

We will continue to see shortwaves across our area as the weak upper
ridge gradually builds over the Southern Plains through Thursday.
Warm advection will persist north of the stalled frontal boundary
across central Texas which may eventually lift as a warm front into
our area late this week (Thursday/Friday). The Southern Plains will
remain situated well east of the dryline so the moisture & potential
instability won't be going away through the long term.  As our weak
ridge exits on Thursday, weak troughing will start digging through
the western U.S. although models deviate with the eastern
progression of the trough by Sunday.  However, we'll continue to
have shortwaves expelled downflow from the trough. With all the
forcing & moisture, we'll remain in a "wet" pattern through this
weekend with storm POPs every day through early next week. Although
deep-layer shear will be on a decreasing trend by Wednesday for
organized convection, moderate CAPE values may be sufficient for at
least strong to low-end severe storms. Accumulating rainfall each
day could start to pose a flooding risk toward the latter part of
this week, especially across our southern CWA which could see 4-5
inches storm total rainfall accumulations through Friday.  Can't
rule out a flood watch being issued in the next couple of days.

Temperaturewise, we'll see a cooling trend with mild temperatures
falling slightly below seasonably average with the increasing cloud
cover and rain potential.  However, upper 60s/lower 70s dewpoints
will still make it feel humid through much of the southern half of
our forecast area.  Our cooling trend may end this weekend and
becoming hotter again by early next week back into the upper
80s/lower 90s.

&&

.AVIATION...
(06Z TAFS)
Issued at 1006 PM CDT Mon May 27 2024

VFR/MVFR ceilings this TAF period. Showers/storms are expected to
develop overnight/early Tuesday and continue into the evening
hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  66  81  63  79 /  20  50  60  60
Hobart OK         66  82  63  80 /  30  70  70  60
Wichita Falls TX  68  84  66  80 /  30  70  70  60
Gage OK           61  82  60  78 /  20  50  70  50
Ponca City OK     62  81  61  80 /  20  30  30  30
Durant OK         66  83  66  80 /  30  50  60  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...68
LONG TERM....68
AVIATION...25
Hazardous weather outlook, May 27, 2:13 PM CST, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
313 PM CDT Mon May 27 2024

OKZ004>048-050>052-TXZ083>090-282015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
313 PM CDT Mon May 27 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a risk of severe storms late this evening and overnight
across western north Texas and portions of southern and western
Oklahoma. The primary severe weather threat will be large hail up
to the size of golf balls.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
The risk of severe storms will continue Tuesday morning across
much of the area as sufficient elevated instability will be
present and warm air advection results in scattered thunderstorms
across Oklahoma and western north Texas. The main hazard will be
large hail with some damaging wind risk as well. This activity is
expected to gradually shift south through the morning and into
the afternoon with most of the severe storms moving south of the
area during the afternoon hours.

There will be a chance of thunderstorms each day through Sunday
with the most widespread thunderstorms expected to be overnight
each night as thunderstorm complexes move into Oklahoma and north
Texas from the High Plains. There will be the potential for strong
to possible severe storms each day, but the risk and areas that
could be affected will become better defined as those days
approach.

.Flooding...
Rain accumulations over several days could also result in a
potential for flooding later this week across parts of our area.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The Altus AFB radar (KFDR), 90 km away, was scanning. The volume nearest the first event began at 04:48 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Baylor

When
May 27, 10:49 PM CST
Where
Baylor County, Seymour
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.590, -99.260

Hail, Wichita

When
May 28, 1:13 AM CST
Where
Wichita County, Iowa Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.950, -98.670

Relayed by amateur radio.

Hail, Wichita

When
May 28, 1:14 AM CST
Where
Wichita County, 3 mi SW of Wichita Falls
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.879, -98.527

Relayed by amateur radio. Location is approximate.

Hail, Wichita

When
May 28, 1:16 AM CST
Where
Wichita County, 0.78 mi SSE of Iowa Park
Measured
1 in hail
Reported by
Public
Coordinates
33.940, -98.665

MPing report.

Hail, Clay

When
May 28, 2:10 AM CST
Where
Clay County, 0.5 mi WNW of Henrietta
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.822, -98.198

Hail, Clay

When
May 28, 2:25 AM CST
Where
Clay County, 4.69 mi SE of Henrietta
Measured
1.25 in hail
Reported by
Public
Coordinates
33.766, -98.140

Time is radar estimated.

Hail, Wichita

When
May 28, 4:30 AM CST
Where
Wichita County, 1 mi NW of Burkburnett
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.100, -98.572

Relayed by amateur radio. Time is radar estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181285, 1181303, 1181309, 1181306, 1181344, 1181346, 1181357.